December 02, 2010,
S.M. asks from Berthoud, CO on December 01, 2010
Unexplained Vomiting in 3 Yr Old
Last week my 3 year old got an ear infection. She's been on an antibiotic (amoxicillin) for 9 days now. Two days ago she lost all appetite and is now throwing up at random. Monday was in the morning all she had had that morning was a glass of milk which all came back up. She was fine the rest of the day, Playing like normal and even ate some. Tuesday she was fine all day long until dinner time. Then she spent probably 45 min in the bathroom nauseaed and then eventually throwing up. Both were only once and she seems fine after that. She wouldn't eat last night and has been sleeping alot more than normal... Does any one have an idea of what this could be or what I should do about it? She also has diareah which is minimal because she just isn't digesting much to get it to that point. She's been drinking pleanty of fluids so I don't think she's dehydrated.
K.A. answers from Waterloo on December 01, 2010
My son has some of the symptoms you described with your 3yr old. I finally took him to the dr he has strep throat. I would def called your dr and talk with them. Good Luck and hopefully she gets to feeling better. This time of yr seems to be bad with kids/adults being sick :(
K.D. answers from Denver on December 01, 2010
My guess is it's the stomach bug that's been going around, but it also could be an allergy to the medicine, although that usually shows up as a rash, and sooner than 9 days. It's definitely worth a call to your doctor just to make sure. When my kids had the stomach bug, they all threw up just once or twice followed by a few day of diarrhea as they started to eat again. They seemed to mostly feel okay other than around the vomiting. I hope she feels better soon! The reason I say it's a bug, is milk was very hard on my kids while they had this. Guaranteed to come back! Try the BRAT diet and see how she does -- bananas, rice, applesauce, and toast. I get baby rice cereal and mix it in with applesauce and use it like jelly on the toast. Never had issues with my kids eating it that way. GL!
Moms recommend the following deals from Mamapedia:
M.S. answers from Boise on December 02, 2010
There is some sort of bug going around that causes exactly what you are describing. My kids went through it and it lasted a couple days and then it all went away. There is also another bug going around that causes severe headaches but no fever and then stomach ache and throwing up or stomach ache and diarrhea. My kids got both of these bugs. The severe headache one is pretty scary because my oldest, 6, screamed and screamed about his head hurting. One of the other teachers I work with said she felt like she was having an anurism. Just keep her well hydrated with clear liquids and if she wants to eat let her, but if she doesn't she should be okay.
E.V. answers from Grand Junction on December 02, 2010
My son had the same problem with Amoxicillin and it turned out he was sensitive to it and we had to switch to a different antibiotic. Might want to talk to her doctor.
J.R. answers from San Diego on December 01, 2010
I was told to avoid giving my child dairy when he is vomiting, because it does come back up almost immediately. Firsthand experience has borne that out. Stick to the BRAT (bananas, rice, apples, toast) diet until her stomach settles down.
C.A. answers from Atlanta on December 01, 2010
Well it could be a number of things some of which would require a doctor visit others not. I'm not a big fan taking or rushing my kids off to the doctor for a simple stomach bug....there is nothing they can do. Now if they become dehydrated or anything then of course I would take them in to be seen. My first thought was a stomach bug....its possible she could have caught it during the course of her antibiotic treatment. Just because she is on an antibiotic doesn't mean she can't catch a virus. Antibiotics will do nothing for a virus you just have tolet it run its course which is typically about 7-10 days.
My second thought was that perhaps the antibiotics destroyed her "good" bacteria and it upset her system. Give her some probiotic or yogurt if she can handle it. She might vomit the yogurt up so might be best just to give her the probiotic in other forms. They have powdered forms and such.
My third thought was she could be having an allergic reaction to the antibiotic or something else. She could in fact be having a serious health condition which you need to immediately take her in to be seen. If it were me and I was in your shoes I think I wold opt for a doctor appointment.
J.B. answers from Atlanta on December 01, 2010
You should call her doctor. Some people are allergic to amoxicillin/penicillin. Also, the amoxicillin wouldn't prevent her from contracting a virus. So, she also may have contracted a stomach virus.
If you look back on old posts, you'll see one from me this past summer regarding bizarre vomiting and diarrhea with regular behavior from both of my boys over several weeks. The doctor said it was a virus that was taking a long time to get out of their systems. All of my experience with stomach viruses has involved the violent 24-48 hour nightmare kind of constant nausea, vomiting and diarrhea that makes you plead for death! I had no experience with what was going on with my kids. They would act and feel fine -then one had diarrhea for 10 days, but acted like he felt great and the other one vomited every other night for about a week, then had diarrhea, then vomited a few more times on random days! The youngest went through the diarrhea for 10 days then went through a week of vomiting once a night or every other night. It was crazy! Keep pouring on the fluids, but speak to her doctor.